Kansas, 2017

Flash Flooding and Flooding in Kansas, September 24 to 26, 2017

September 24 to 26, 2017 · NWS DDC · 6 events in 3 counties and zones

A cold front in the wake of a passing upper level short wave trough helped to produce scattered thunderstorms late in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front in the wake of a passing upper level short wave trough helped to produce scattered thunderstorms late in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 24, 5:29 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 24, 5:29 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
629 AM CDT Sun Sep 24 2017

...Updated Aviation Section...

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Sun Sep 24 2017

The upper level low mentioned in previous AFD's will move into the
Rockies today with embedded shortwaves moving through the Central
High Plains. Towards the surface, a frontal boundary currently
stretched from southeastern Colorado to north central Nebraska
will slowly ooze eastward as the short term period progresses.
Scattered showers and thunderstorms are expected to from along and
ahead of this boundary, otherwise expect mostly cloudy skies
through tonight. Moderate to heavy rain may accompany some of
these storms creating ponding of water on roadways. Winds ahead of
this boundary will generally be from the south with northerly
winds behind this frontal boundary. As for temperatures, highs
today are expected to range from the low 70s across west central
Kansas to upper 80s across central and south central Kansas. Lows
tonight look to range from around 50 degrees across west central
Kansas to mid 60s across south central Kansas.

.LONG TERM...(Monday through Saturday)
Issued at 319 AM CDT Sun Sep 24 2017

Showers and embedded thunderstorms will continue Monday with
precipitation chances dwindling from west to east Monday night.
Precipitation chances will then be confined to south central
Kansas Tuesday. Mostly cloudy skies are anticipated through Monday
then decrease in cloudiness Monday night into Tuesday from west to
east. Winds will generally be from a northerly direction through
Tuesday then shift to more of a northeasterly direction
thereafter. The upper level long wave trough will then split with
one upper level low sliding northeast into central Canada with a
secondary upper level low spinning up across the Desert Southwest.
Thunderstorms will be possible along the KS/OK border Tuesday
night through Thursday, but the best chance will be south of our
CWA across Oklahoma and Texas. Skies look to be partly cloudy
through this time frame with a more increase in cloudiness the
farther you head south. A drier period is then expected through
the remainder of the long term forecast with partly cloudy skies.
As for temperatures, highs Monday look to range from the upper 50s
across west central Kansas to upper 70s across south central
Kansas. Highs will then be around 70 degrees Tuesday through
Thursday, then mid 70s as we head into this weekend. Lows are
expected to start out ranging from the mid 40s along the KS/CO
border to mid-upper 50s across south central Kansas. Lows there
after will generally range from the mid-upper 40s along the KS/Co
border to low-mid 50s elsewhere.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 625 AM CDT Sun Sep 24 2017

Ongoing precipitation event will be the main weather element of
concern...along with ceiling. For the time being, ceilings will
likely remain in the VFR category, with only periodic times of
MVFR ceiling around 2-3 thousand feet. Showers will remain
numerous in nature, although they may be scattered by late
morning/early afternoon until the next round develops later in the
afternoon and evening. There should be more lightning and deeper
convective elements tonight as forcing for ascent increases. Winds
will be fairly light and variable in direction in the midst of
precipitation, but later in the day the southerly winds may
prevail again in the 8-12 knot range. Cold front wind shift is not
expected until late morning to early afternoon Monday across the
region.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  59  71  51 /  50  80  80  60
GCK  75  58  65  49 /  70  70  60  40
EHA  75  55  65  46 /  60  70  50  40
LBL  78  59  70  50 /  70  80  70  50
HYS  78  59  66  52 /  60  80  80  50
P28  85  65  76  58 /  20  60  70  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Umscheid
Hazardous weather outlook, Sep 24, 2:50 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
350 AM CDT Sun Sep 24 2017

KSZ030-031-043>046-061>066-074>081-084>090-250900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
350 AM CDT Sun Sep 24 2017 /250 AM MDT Sun Sep 24 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered showers and embedded thunderstorms will be found across
western Kansas today shifting eastward into central Kansas
tonight. These storms are not expected to become severe but
lightning and heavy rain will be possible.

Day 1 Hazards
-------------
* Flooding: Elevated risk
* Lightning: Significant risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered showers and embedded thunderstorms are expected across
the entire forecast area Monday, ending from west to east Monday
night. A few thunderstorms will be possible across south central
Kansas Tuesday, then along the Kansas/Oklahoma border Tuesday
night through Thursday. These storms are not expected to become
severe but lightning and heavy rain will be possible.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 13:17 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood, 2 flood. Local standard time, as filed.

Heavy Rain, Ellis

When
September 24, 7:20 AM CST to September 25, 7:20 AM CST
Where
Ellis County, 0.88 mi NW of Ellis
Reported by
Public
Coordinates
38.940, -99.560

Rainfall of 4.75 inches fell during the previous 24 hours.

Flash Flood, Pratt

When
September 25, 12:38 PM CST to 4:38 PM CST
Where
Pratt County, 0.88 mi NW of Preston to 1.1 mi NW of Preston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.760, -98.560

Water was around six inches over local roads.

Flash Flood, Pratt

When
September 25, 2:10 PM CST to 6:10 PM CST
Where
Pratt County, 1.03 mi N of Preston to 0.66 mi NNE of Preston
Cause
Heavy Rain
Reported by
Public
Coordinates
37.765, -98.553

Water was over highway 61 and water was entering three homes with water encroaching on the 4th home.

Flood, Barber

When
September 25, 2:20 PM CST to 11:20 PM CST
Where
Barber County, 6.97 mi WSW of Medicine Lodge to 5.38 mi SW of Medicine Lodge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.230, -98.690

Water was reported over a few of the roads.

Flood, Barber

When
September 25, 3:09 PM CST to 11:09 PM CST
Where
Barber County, 0.55 mi W of Medicine Lodge to 1.04 mi SSW of Medicine Lodge
Cause
Heavy Rain
Reported by
Public
Coordinates
37.280, -98.590

There was significant street flooding.

Heavy Rain, Pratt

When
September 25, 6:00 PM CST to September 26, 8:30 AM CST
Where
Pratt County, 2.73 mi E of Preston
Reported by
CoCoRaHS
Coordinates
37.750, -98.500

Rainfall of 6.40 inches was reported during the previous 24 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723200, 723196, 723197, 723198, 723199, 723201.